Vermont, 2003

Damaging Winds in Vermont, July 8, 2003

July 8, 2003 · NWS BTV · 2 events in 1 county or zone

A cold front moving into a warm and humid airmass triggered late afternoon thunderstorms. A few of the storms across northeast Vermont were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moving into a warm and humid airmass triggered late afternoon thunderstorms. A few of the storms across northeast Vermont were severe. In the towns of Norton and Averil, thunderstorm winds blew down tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 8, 3:05 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 8, 3:05 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
405 PM EDT TUE JUL 8 2003

SHORT TERM WX PROBLEM IS FRONTAL SYSTEM MOVG ACRS FA THRU THIS
EVENING. PLENTY OF INSTABILITY ACRS RGN ATTM. BUT DRIER AIR IS
ADVECTING INTO RGN AS WNDS BCM MORE WESTERLY. THIS COMBINED WITH VERY
DRY AIR IN MID LVLS AND LACK OF SIGNIFICANT LLVL MSTR CONVEREGENCE
APPEARS TO BE INHIBITING CONVECTION ACRS BTV CWA. STILL CHC ISOLD SVR
XTRM NRN VT NEXT COUPLE OF HRS...BUT STRONGEST STORMS WL BE LOCATED
ACRS SRN CANADA...WHERE BEST JET DYNAMICS LIE.

DRIER AIR WILL CONTINUE TO FILTER INTO FA OVERNIGHT ON NW WNDS AS
HIGH PRESSURE BLDS EAST FROM NORTH OF GRTLKS. ANY CHC SHRA/TSRA
WL BE OVER BY SHORTLY AFTER 00Z...THEN BCMG M/CLR OVRNGT. MAV MIN
TEMPS GENERALLY ACCEPTED...AS THEY CORRELATE WELL WITH DWPTS UPSTREAM
IN SRN ONT.

WED: SOME DISAGREEMENT IN MODELS REGARDING HOW FAR NORTH MSTR
ASSOCD WITH SHRTWV/SFC LOW MOVG EAST FROM OH VLY WL LIFT. HAVE
LEANED TOWARDS ETA SOLUTION...WHICH IS MORE IN LINE WITH PREVIOUS
THINKING. THIS SCENARIO KEEPS SYSTEM AND ITS ASSOCD MSTR SUPPRESSED
WELL TO SOUTH OF FA.

WED NITE/THURS: WE RMN UNDER INFLUENCE OF HIGH PRESSURE DURING THIS
PERIOD WITH DRY CONDITIONS AND CLR TO P/C SKIES.

EXTENDED: HAVE MADE VERY FEW CHANGES TO GRIDS OR FCST REGARDING
THE EVENT EXPECTED LATE THURS NITE INTO FRI NITE. MODELS DIFFER ON
TRACK OF SFC LOW...WHICH MAY AFFECT TEMPS A BIT AND ALSO THE
CONVECTIVE POTENTIAL...BUT THEY ARE SIMILAR WITH REAGRDS TO ONSET AND
ENDING TIME OF PCPN. DRIER AIR MOVES IN SATURDAY. AFTER THAT...A
SERIES OF WEAK SYSTEMS WL AFFECT RGN LATER IN WEEKEND THRU EARLY NEXT
WEEK. HAVE GONE WITH LOW CHC SHWRS EACH DAY.

.BTV...NONE.

RJS
Hazardous weather outlook, Jul 8, 3:20 AM EST, 13 hours 10 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-081015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
420 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 8, 4:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
525 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    TROY                      VT   WIND DAMAGE
07/08/03   ORLEANS                        TREE LIMBS DOWN.
                                          REPORTED BY PUBLIC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Essex

When
July 8, 4:30 PM EST
Where
Essex County, Norton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
45.000, -71.800

Thunderstorm Wind, Essex

When
July 8, 4:35 PM EST
Where
Essex County, Averill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
45.000, -71.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375547, 5375502.